Family and Caregiver Schizophrenia Discussion Forum

At the hospital

The Dystonia was really bad also Benadryl was not working anymore
Got blood test ,urine test,and a cat scan for the head…
Everything came out great.
With a healthy thyroid too…
We stayed in the hospital to transfer to see a neurologist for an EEG test to rule out any seizure activity if in fact any…
We are very happy that Kaiser Permanente accepts medical in the emergency room …
The dystonia and akathasia is so bad we are wondering if she should discontinue her antipsychotic medication immediately
Her psychiatrist is such a quack
We are going to have to change mental health facilities
Hopefully we will have better luck there
By the way
What this trip to the doctor taught me is this

https://www.ncbi.nlm.nih.gov/m/pubmed/7937288/

At this point the movement disorder is really severe…
We want her life back…

We hope we will have more options after today

1 Like

You and your girlfriend are in my prayers. Hope things will turn out well and you will have more options like you said.

3 Likes

@TheSunshineMaras

If I recall correctly, I believe you guys decided for her to get another Invega injection recently because you were not able to quiet her symptoms? I remember you said you were back in ER for the injection.

I’m not sure why she’s not responding to the injection, you would think it would have helped with the dystonia.

I think it was mentioned before sometimes the meds that are supposed to help with the symptoms can create the opposite effect, and bring on the symptoms more severely.

Great news that all of the other tests turned out ok… but the movement disorder is definitely concerning.

My son experienced it briefly while on Haldol injections. They took him off of it right away, and went to Invega. The same thing happened. It was awful to watch.

Hope they can find something to calm the movements. That’s just it, you have to take even more meds to manage the symptoms initiated by the original meds.

You said she was on Invega for awhile. Were these symptoms always there or just when you tried to get off of them?

1 Like

Am I reading correctly? The article says Benadryl can cause acute dystonia?

1 Like

Yes we did
So we got the shot two days ago…
And she was bed bound after her Invega shot
With bad dystonia and night sweats
The Benadryl was not working…
Her eyes were flickering and she was making a snoring like sound
With rigidness on her body…
We just want to make sure it’s not seizure activity and if it’s indeed dystonia and akathasia
Honestly we don’t know what to do
Since the congentins side effects are more akathasia and dystonia…
Even Benadryl creates dystonia akathasia!
The symptoms were there but got worse with reduction…
But we are going to have to make some decisions here pretty soon
We may want to manage the movement disorder somehow
I’ve heard of Botox shots…
Idk…
I even heard of stem cell for movement disorder…
this is a tough one

Yes you are reading correctly
I thought for a second it was somewhat harmless…
But be weary…

Thanks a lot windyhill
I appreciate it
Hopefully by today we will have a complete diagnosis
With pretty ample detail…

2 Likes

Yes it is terrifying!
We are wondering if we should get off the shot immediately or stay on it
It’s very concerning…
I do not see any symptoms of schizophrenia present…
We both have this suspicion that she was probably misdiagnosed…
She definitely has a lot of trauma from her past that led up to this point though…
But she’s come long ways…

1 Like

The doctor asked me to film a little bit…
I would like to share
But only if it’s okay to do so here…
I don’t want to get flagged for sharing this educational video… of what’s going on right now from APs…

@TheSunshineMaras
I’m just confused about what’s causing the Dystonia and Akathasia because you said she was experiencing it while on Invega, and she was experiencing it while off (when you tried to taper). And you eventually gave in and she got another injection, but now you’re back to square one. I’m so sorry. Can’t imagine having jerky involuntary unwanted movements all day long. I hope they find something to help her, even if temporarily, until they can find something more permanent. Bright side, she was not experiencing seizures nor thyroid issues, and the other tests came back ok …

1 Like

Well we are still waiting for the EEG test
We aren’t sure if she is having seizures…
Well what I see is that since the shot reduction
It’s been getting worse
Is the only way to get off this is to go back up?
Even after 8months??
Go up on the same drug that caused this?
I think we are going to have to make a decision here by the end of the day to really iron out what will become…
Why take antipsychotics when there is no signs of schizophrenia?
People take antipsychotics for movement disorders?
Anyways
Just letting out what’s in my head right now…
We are happy we are getting all of these test done though
It feels good and removed a lot of worries…

1 Like

It sounds like the doctor is being thorough to determine the cause with all of the tests… also with having you film the movements…

1 Like

Yeah it’s amazing windyhill
We needed this right now!

I am hoping along with you both that by the end of the stay at the hospital you will find the end of this nightmare you have been living with.

2 Likes

I hope you find a doctor who can help solve the movement problem as soon as possible. I am glad you have insurance to cover the hospital.

So it showed that her brain activity was normal…
But that’s because she didn’t have a flare up while they checked for her…
There’s a 5month wait in neurologist for seizures
We are going to a specialist
May take a long while…before this is resolved
Benadryl started working again…
Which is good
We want to find a movement disorder specialist as well…
Maybe we can get some help there…

1 Like

So I need some education. I am hearing about side effects a lot lately and this is what my son is so afraid of meds. Can somebody please tell me what Dystonia is and other symptoms of meds and what meds are causing these things? He is still refusing meds and still insists nothing is wrong but I always want to educate myself on as much as possible so he knows ALL his options. I FINALLY had a phone call from the crisis unit in our county (after 7 years of asking for asst.) and he wants to support my son in any way he can, starting with my son trusting him and looking at all his options available including No meds. He informed me he has witnessed so many bad effects from some of the meds being prescribed to our loved ones. He is also frustrated by our system not helping those in need who cannot recognize they need help and the county turning these people away with that stupid quote of “unless they are in danger of hurting themselves or others, there is nothing we can do” or the other one “they are adults and they have to ask for help and we cannot discuss with you as they are adults” This is pure crazy talk and I am sick of it… Come on people, Common sense; HELLO… none of that is helpful and our loved ones are suffering immensely because of it. We all need to work together to help those in need, stop with the nonsense. Sorry, can you tell I am frustrated!!!

1 Like

I sure get what your saying in being sick and tired of the system…it is so broken for the mentally ill-“until he harms himself or another”…no until he ends his own life OR if he hurts someone then they will just put him in prison…the ugly truth plain and simple. Then I won’t have him anymore either way…there is no place for mentally ill anymore period unless they are considered”acute” then they keep them until they consider them not acute-even knowing they aren’t ok in the least and that as soon as they are released they will discontinue their meds-go back to street drugs and self harm…no concern for them or the families whatsoever. This country better change quick or all of us are doomed…so so sick of seeing my poor son hurting and then the damn “side effects”…the shaking-weight gain-nausea-I even wonder sometimes if the drugs are making him more paranoid as I’ve taken antidepressants and almost died from convulsions as well as horrible side effects…and I’m not schizophrenic at all just depression-I so wish he didn’t have to take anything and that he wouldn’t turn to self medicating when he stops his pills…and the involuntary muscle movements are scary and can often be permanent…even an old drug like depakote(valproic acid) can cause this…he’s done the invega 234 injections to no avail and now clozapine which is causing a lot of weight gain and he slobbers and slurs but his “giant camel spiders” go away on it…such a hard life for them and is who love them…:cry:

3 Likes

You hit the nail on the head. Things have got to change. The whole model of when a person is deemed to be in danger, the training of doctors, and the treatments being used. More and more the standard model of treatment is a failure and it’s a disgrace.

1 Like